Background: Drug reaction with eosinophilia and systemic symptoms (DRESS) is a potentially life-threatening condition associated with variable clinical presentations including rash, fevers, eosinophilia, and visceral organ involvement. It is a hypersensitivity reaction, and most cases have an identifiable inciting factor of drug exposure. Case Presentation: We present an interesting case of DRESS syndrome in a 97-year-old patient after she was treated with valacyclovir for herpes zoster. Her presentation included an exanthematous rash, acute kidney injury and progression to development of mildly elevated liver enzymes. Skin biopsy was consistent with DRESS. Patient initially responded to steroids but had a relapse during steroid taper. She eventually responded well to a slow prolonged steroid taper and had complete resolution of organ dysfunction and skin manifestations. Conclusion: Valacyclovir is a rare but important cause of DRESS. A thorough history of the illness timeline and a high index of clinical suspicion is required for the prompt diagnosis and treatment of the condition. Apart from withdrawal of the offending agent, a slow prolonged taper of steroids is the current recommended treatment as rapid reduction of steroid dosage can lead to a relapse of cutaneous and systemic symptoms.
Downs, Darrell; Sivakolundu, Keerthana; Lim, Nica; and Kandula, Manasa
"Valacyclovir as etiology for Drug Reaction with Eosinophilia and Systemic Symptoms: A Case Report,"
Journal of Community Hospital Internal Medicine Perspectives: Vol. 13:
6, Article 3.
Available at: https://scholarlycommons.gbmc.org/jchimp/vol13/iss6/3